Resuscitation Council (UK)

Frequently asked questions (FAQs)

Adult Advanced Life Support

The Human Medicines Regulations 2012 came into force on 14 August 2012.  This new legislation applies to non-prescribers and allows holders of a current Resuscitation Council (UK) ‘advanced life support’ provider certificate to administer adrenaline and amiodarone without prescription to adults in cardiac arrest.   The legislation refers only to these drugs as they are recommended in the resuscitation guidelines for the specific treatment of cardiac arrest.   

The legislation does not extend to children in cardiac arrest, nor does it include holders of certificates from ‘in-house’ ALS courses, European Resuscitation Council (ERC) courses, or Australian Resuscitation Council (ARC) courses.

It is important to remember that the use of drugs during cardiac arrest is less important than ensuring good-quality CPR with minimal interruption, and early defibrillation when appropriate.

Ultimately it is responsibility of each individual to ensure that they:
  1. work within their clinical role and responsibility as decided by their employer
  2. keep-up to date and maintain their clinical skills and knowledge regarding current guidance on the use of drugs in cardiac arrest
  3. maintain their professional registration/licence for their clinical role
  4. have indemnity either through their employer or directly with an indemnity organisation that covers their clinical practice.
The Human Medicines Regulations 2012 are available with explanatory material at: http://www.legislation.gov.uk/uksi/2012/1916/contents/made
 
(October 2012)

The rapid bedside evaluation of blood glucose as part of the ABCDE assessment is designed to identify hypoglycaemia as a cause of disordered conscious level, as early as possible in the clinical assessment of a patient. Whilst finger prick capillary blood samples and point of care ("bedside") blood glucose meter/strip readings can be inaccurate in certain clinical situations, waiting for the results of a venous or arterial blood sample takes time. If the patient is hypoglycaemic, this delay risks short and long-term neurological damage. The benefits of a rapid bedside diagnosis and early treatment of hypoglycaemia, even if some inaccuracies in measurement are present, generally outweigh the dangers presented by these inaccuracies. Therefore do not delay the treatment of ‘suspected’ hypoglycaemia whilst awaiting a formal laboratory venous or arterial blood sample result.

All staff using blood glucose test strips and/or meters must understand how to perform the test accurately and must also be aware of the many potential sources of error.

Conditions where there may be inaccuracies with point of care testing with blood glucose meters include hypotension, shock, and severe dehydration. The Medicines and Healthcare Products Regulatory Agency (MHRA) provides detailed advice in Point of Care Testing and Blood Glucose Meters (2011):

http://www.mhra.gov.uk/home/groups/dts-pcc/documents/publication/con2015464.pdf

(February 2013)

The ALS manual states that after 20 weeks gestation the pregnant uterus can cause compression of the inferior vena cava (IVC). The rationale for this is as follows. The uterus normally leaves the confines of the pelvis at the end of the 1st trimester (approx 13 weeks). At this time it may be palpable abdominally but not visible. The uterus reaches the umbilicus at approximately 20 weeks at which point it is usually visible. IVC compression causing symptoms is rarely reported before 20 weeks (although pressure in the femoral veins can be elevated in the supine position from 16 weeks). The IVC bifurcates at approximately L4/5. It is unlikely that caval compression will occur until the uterus has reached this height which is beyond the pelvic brim. Clearly the exact timing is variable and parturients with multiple pregnancies (twins, triplets) and those with an excess of amniotic fluid (polyhydramnios) will experience symptoms of IVC compression earlier than those with small singleton pregnancies. Some women hardly look pregnant at full term whilst others appear to have a term pregnancy early in their 3rd trimester. Furthermore, the reduction in cardiac output in the supine position will depend on the effectiveness of the collateral venous return through the azygous and ovarian veins - this varies hugely between patients.

This means there needs to be a pragmatic and simple approach when giving advice concerning the necessity of avoiding IVC compression during attempts at CPR in the pregnant patient.  If the women is known to be 20 weeks pregnant or more, then IVC compression may occur and it should be relieved either by manually displacing the uterus to the left (pulling or pushing depending on the side of the patient) with one or two hands (keeping the chest supine) or by tilting the mother (head to toe) to the left (15-30 degrees) provided she is on a firm surface (e.g. tilting table or spinal board), so that the efficacy of chest compressions is not compromised. If the gestational age of the mother is unknown and the uterus is clearly visible then IVC compression may occur and uterine displacement (see above) is necessary. If the gestational age is not known and the mother is obese i.e. the uterus not necessarily visible, but it can be palpated at the level of the umbilicus then again IVC compression is possible and uterine displacement should be attempted. If the mother is known to be less than 20 weeks pregnant BUT (because of polyhydramnios or multiple pregnancies) the uterus is clearly visible and/or palpable at the level of the umbilicus, then IVC compression may still occur and uterine displacement should once again be attempted. Clearly if the mother is known to be pregnant but no uterus can be seen or felt (or if palpable, does not reach the umbilicus) then IVC compression is highly unlikely and no displacement manoeuvres need be attempted.
Three initial stacked shocks are given only in very specific circumstances – in the cardiac catheter laboratory, in patients who have just had cardiac surgery, and those who have a witnessed monitored arrest and are already connected to a manual defibrillator. Give amiodarone after the thirdshock.  Give adrenaline during the third 2 min of CPR (after the fifth shock) if the patient remains in a shockable rhythm.
Following the first three shocks and amiodarone 300 mg, there are no data on when or if additional amiodarone is beneficial. A second dose of amiodarone 150 mg may be given after 5 defibrillation attempts.
Ideally, there should be minimal interruption in compressions (even for ventilations with a bag-mask) so rhythm assessment during the 2 min of CPR will not be easy. A change in the ECG may indicate return of spontaneous circulation (ROSC) but may require a long pause in compressions for confirmation. Signs that the patient has ROSC during the 2 min of CPR include clinical signs (waking, purposeful movement) or a sudden increase in end-tidal CO2 in a patient who is intubated. If ROSC is likely, based on a combination of signs, but not a change in the ECG alone, withhold adrenaline.
Adenosine is predominantly a hospital-based treatment, although it would be reasonably safe and potentially effective for use in pre-hospital settings (e.g. GP surgeries, paramedics).
The relevant points to consider are:
  • Wherever adenosine is used it must be within a system that ensures safety. This relates principally to the need for clinical judgement in relation to any history of asthma. Provocation of an acute, severe asthma attack is a rare but well-documented side-effect and can probably be treated more effectively/safely in a hospital setting, if necessary by treatment that includes early ventilation on an ICU.
  • Whoever gives adenosine must be competent in its delivery (by very rapid bolus injection into a large relatively proximal vein). That applies to hospital staff as well as any pre-hospital personnel. They should be competent in recording a continuous 12-lead ECG during adenosine administration and interpreting the response. If adenosine fails to terminate the arrhythmia (because the arrhythmia is a regular atrial arrhythmia such as atrial flutter with 2:1 conduction) it will increase the AV block transiently and show the underlying atrial rhythm, so that must be recorded and recognised. The effect will be very transient (elimination half-life around 15 sec) so this should be understood in order to record and interpret the response appropriately. It is not uncommon to hear 'adenosine didn't work' when in fact it showed clearly (for maybe 1–3 sec) that the arrhythmia was atrial flutter and therefore will not be terminated by blocking the AV node.
  • In contrast, if adenosine does terminate the tachyarrhythmia, that is diagnostic of atrioventricular or atrioventricular nodal re-entry tachycardia (AVRT or AVNRT) and in most cases the 12-lead ECG in sinus rhythm will distinguish which of those it was by the presence or absence respectively of delta waves.
  • It is a decision for local Ambulance Medical Directors to decide whether, under a Patient Group Directive, ambulance paramedics carry and administer adenosine.
  • If adenosine is kept available in multiple locations, each with a very low frequency of needing it, a lot will be wasted. Keeping adenosine in defined select locations (such as the local hospital ED and maybe carefully selected rural community hospitals or general practices) minimises waste and allows development of relative expertise in its use in those locations.

Won't render without content